Tornado, Cape May
- When
- July 3, 1:25 PM EST to 1:26 PM EST
- Where
- Cape May County, 1 mi SW of Goshen
- Rating
- F0
- Path length
- 0.1 mi
- Path width
- 33 yd
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 39.133, -74.883
A weak tornado (F0 on the Fujita Scale) briefly touched down in a marsh just southwest of Goshen (Middle Township). The path length was estimated to be about six hundredths of a mile and the path width was estimated at about 33 yards.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A weak tornado (F0 on the Fujita Scale) briefly touched down in a marsh just southwest of Goshen (Middle Township). The path length was estimated to be about six hundredths of a mile and the path width was estimated at about 33 yards. There were no injuries or property damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 3, 10:52 AM EST, 2 hours 33 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1152 AM EDT THU JUL 3 2003 SENT OUT AN UPDATED ZFP/RDF/CCF...ADDRESSING 1ST PD. ADJUSTED POPS AND TEMPS AND INTRODUCED A POSSIBLE THUNDERSTORM ACROSS SOUTHERN ZONES. KRUZDLO -----------------------PREVIOUS AFD------------------------- BILL REMNANTS MOVG THRU SERN ZONES ATTM...AND MOST PLACES DOWN THERE HAVE GOTTEN OR WL SOON GET AN INCH OR MORE. WITH CNTR OF SYS (SFC AND ALF) PARKED OVR US TDA...KEEPING CATEGORICAL SHWRS SERN ZONES AND CHC NW...XCP NOTHING IN THE FAR NW (POCONOS AND SUSSEX CTY NJ). LIKEWISE...KEEPING CHC SWRS INTO/THRU THE NGT FOR MOST OF THE SAME AREAS...GRDLLY ENDG THINGS FM THE W OVNGT. THEN...LOOKS LIKE AN OLD-FASHIONED 4TH OF JULY WEEKEND...WITH PLENTY OF HEAT AND HUMIDITY. PROBABLY WONT QUITE MAKE HEAT CRITERIA FRI...BUT SAT LOOKS HOTTER. WK BACKDOOR LATE SAT/SAT NGT MAY TAKE THE EDGE OFF THE HEAT FOR SUN. MENTIONING CHC TSTMS N AND W OF PHL FOR SAT AFTN AND EVE...THOUGH IF FNT HAS ENOUGH OOMPH...MAY HAVE TO EXTEND THE CHC FTHR S FOR SAT NGT INTO SUN. MARINE FCSTR KEEPING SML CRAFT ADVY FOR SEAS ALG CST S LTL EGG INLET NJ. ZONES SHOULD FLY ABT 415 AM...WITH SPS CONCERNING THE UPCOMING WKND AFT 5 AM. .PHI...SML CRAFT ADVY CST S LTL EGG INLET NJ. KRAUS
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-031115- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 515 AM EDT THU JUL 3 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY HOT AND HUMID WEATHER IS EXPECTED FOR THE FOURTH OF JULY WEEKEND. HEAT INDEX VALUES AT MOST INLAND LOCATIONS WILL REACH INTO THE 90S FRIDAY...AND COULD TOP 100 SATURDAY. A WEAK COLD FRONT FORECAST TO DROP SOUTH THROUGH THE REGION SATURDAY NIGHT MAY TAKE THE EDGE OFF THE HEAT AND HUMIDITY FOR SUNDAY...BUT DAYTIME TEMPERATURES ARE EXPECTED TO REMAIN ABOVE NORMAL INTO EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. KRAUS
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-032200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1140 AM EDT THU JUL 3 2003 ...SHOWERS THIS AFTERNOON THEN HOT AND HUMID FOR THE WEEKEND... THE REMNANTS OF BILL BROUGHT SIGNIFICANT RAIN OVERNIGHT TO MUCH OF THE DELMARVA AND SOUTHEAST NEW JERSEY. MANY LOCATIONS PICKED UP ONE TO TWO INCHES OF RAIN...WITH A FEW SPOTS EXCEEDING TWO INCHES. THE STEADIER RAIN HAS NOW MOVED OFF TO THE NORTHEAST. THE CENTER OF THE REMNANTS OF THE TROPICAL SYSTEM NOW CENTERED NEAR ANNAPOLIS MARYLAND IS FORECAST TO MOVE EAST NORTH EAST...CROSSING THE UPPER DELMARVA AND SOUTHERN NEW JERSEY THIS AFTERNOON. ALSO...THE UPPER LEVEL LOW PRESSURE SYSTEM ASSOCIATED WITH THE SURFACE STORM IS CENTERED OVER CENTRAL VIRGINIA. UNTIL THE UPPER LEVEL LOW MOVES TO THE EAST OF THE REGION...MORE SHOWERS ARE EXPECTED...ESPECIALLY FROM THE PHILADELPHIA AREA SOUTH AND EAST. UP IN THE POCONOS AND EXTREME NORTHWEST NEW JERSEY...THERE WILL BE SOME SUNSHINE...AS WELL AS SOME OF THE WARMEST TEMPERATURES TO BE FOUND THIS AFTERNOON. SIGNIFICANT AMOUNTS OF RAIN ARE NOT EXPECTED. HOWEVER...AREAS FURTHEST SOUTH IN THE DELMARVA COULD RECEIVE LOCALLY HEAVY RAINS IN ANY THUNDERSTORM THAT MIGHT FORM IN THE WARM AND VERY HUMID TROPICAL AIRMASS. PONDING OF WATER ON ROADWAYS AND IN LOW LYING AREAS IS LIKELY IN AREAS THAT RECEIVE ANY HEAVY RAIN. AFTER THE REMNANT LOW MOVES OFF THE COAST TONIGHT...A MUCH WARMER AIRMASS WILL SPREAD IN FOR THE FOURTH OF JULY WEEKEND. TEMPERATURES IN MOST INLAND AREAS SHOULD REACH 90 FRIDAY...AND MANY LOCATIONS COULD APPROACH 95 SATURDAY...ALONG WITH PLENTY OF HUMIDITY. AN AFTERNOON SEABREEZE SHOULD KEEP THE COASTAL AREAS A BIT COOLER...BUT EVEN THERE...TEMPERATURES SHOULD TOP OUT IN THE 80S BOTH DAYS. HEAT INDEX VALUES COULD REACH NEAR 100 AT MANY INLAND LOCATIONS SATURDAY...BUT A WEAK COLD FRONT EXPECTED TO DROP SOUTH THROUGH THE AREA SATURDAY NIGHT COULD TAKE THE EDGE OFF THE HEAT AND HUMIDITY FOR SUNDAY. WHATEVER YOUR WEEKEND PLANS ARE...BE READY FOR THE HEAT AND HUMIDITY. AND IF YOULL BE OUTDOORS...REMEMBER THE SUNSCREEN. KRAUS/WOODWORTH/DURANTE
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-032200- SPECIAL WEATHER STATEMENT...CORRECTED NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1140 AM EDT THU JUL 3 2003 ...SHOWERS THIS AFTERNOON THEN HOT AND HUMID FOR THE WEEKEND... THE REMNANTS OF TROPICAL STORM BILL BROUGHT SIGNIFICANT RAIN OVERNIGHT TO MUCH OF THE DELMARVA AND SOUTHEAST NEW JERSEY. MANY LOCATIONS PICKED UP ONE TO TWO INCHES OF RAIN...WITH A FEW SPOTS EXCEEDING TWO INCHES. THE STEADIER RAIN HAS NOW MOVED OFF TO THE NORTHEAST. THE CENTER OF THE REMNANTS OF THE TROPICAL SYSTEM NOW CENTERED NEAR ANNAPOLIS MARYLAND IS FORECAST TO MOVE EAST NORTH EAST...CROSSING THE UPPER DELMARVA AND SOUTHERN NEW JERSEY THIS AFTERNOON. ALSO...THE UPPER LEVEL LOW PRESSURE SYSTEM ASSOCIATED WITH THE SURFACE STORM IS CENTERED OVER CENTRAL VIRGINIA. UNTIL THE UPPER LEVEL LOW MOVES TO THE EAST OF THE REGION...MORE SHOWERS ARE EXPECTED...ESPECIALLY FROM THE PHILADELPHIA AREA SOUTH AND EAST. UP IN THE POCONOS AND EXTREME NORTHWEST NEW JERSEY...THERE WILL BE SOME SUNSHINE...AS WELL AS SOME OF THE WARMEST TEMPERATURES TO BE FOUND THIS AFTERNOON. SIGNIFICANT AMOUNTS OF RAIN ARE NOT EXPECTED. HOWEVER...AREAS FURTHEST SOUTH IN THE DELMARVA COULD RECEIVE LOCALLY HEAVY RAINS IN ANY THUNDERSTORM THAT MIGHT FORM IN THE WARM AND VERY HUMID TROPICAL AIRMASS. PONDING OF WATER ON ROADWAYS AND IN LOW LYING AREAS IS LIKELY IN AREAS THAT RECEIVE ANY HEAVY RAIN. AFTER THE REMNANT LOW MOVES OFF THE COAST TONIGHT...A MUCH WARMER AIRMASS WILL SPREAD IN FOR THE FOURTH OF JULY WEEKEND. TEMPERATURES IN MOST INLAND AREAS SHOULD REACH 90 FRIDAY...AND MANY LOCATIONS COULD APPROACH 95 SATURDAY...ALONG WITH PLENTY OF HUMIDITY. AN AFTERNOON SEABREEZE SHOULD KEEP THE COASTAL AREAS A BIT COOLER...BUT EVEN THERE...TEMPERATURES SHOULD TOP OUT IN THE 80S BOTH DAYS. HEAT INDEX VALUES COULD REACH NEAR 100 AT MANY INLAND LOCATIONS SATURDAY...BUT A WEAK COLD FRONT EXPECTED TO DROP SOUTH THROUGH THE AREA SATURDAY NIGHT COULD TAKE THE EDGE OFF THE HEAT AND HUMIDITY FOR SUNDAY. WHATEVER YOUR WEEKEND PLANS ARE...BE READY FOR THE HEAT AND HUMIDITY. AND IF YOULL BE OUTDOORS...REMEMBER THE SUNSCREEN. CORRECTED TO REMOVE QUOTATION MARKS AROUND BILL. KRAUS/WOODWORTH/DURANTE
The national radar mosaic for the moment the first event began.
1 tornado. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2003Every state in 2003This day in weather historyThe tornado archive for New Jersey, 2003Warnings in New Jersey, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5376589.